Idaho, 2013

Heavy Rain in Idaho, June 26, 2013

June 26, 2013 · NWS OTX · 1 event in 1 county or zone

During the end of June 2013, the Inland Northwest experienced a very moist atmosphere for several days. 50 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

During the end of June 2013, the Inland Northwest experienced a very moist atmosphere for several days. Constant moistening of the atmosphere from several waves of rainfall and lack of wind or dry air led to surface dewpoints in the 50s to mid-60s and layer precipitable water values between 1.00 and 1.50 inches. Afternoon heating during the afternoon of June 26th fueled low-centroid thunderstorms that quickly produced tropical-like downpours. One of these showers moved over the city of Lewiston leading to brief urban flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 26, 10:44 AM PST, 2 hours 31 minutes earlier.

Area forecast discussion, Jun 26, 10:44 AM PST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1144 AM PDT Wed Jun 26 2013

.SYNOPSIS...

...Hottest temperatures of the year to develop beginning Friday
and lasting into next week...

A wet pattern will continue across the Inland Northwest through today
with occasional showers and the potential for isolated thunderstorms.
The latter half of this week and into next week will be
characterized by a steady warming and drying trend with
temperatures rising to well above normal values. This summer-like
hot weather will be about 15 degrees above normal for most towns
and will be the hottest temperatures of the year.

&&

.DISCUSSION...
Showers have continued to pop up across the region late this
morning. There is a weak disturbance pushing in off of the eastern
Pacific. This wave can be seen on the water vapor satellite
imagery moving into western WA with a dry slot pushing in behind
it. We do have plenty of moisture across the region, but what we
are lacking today is the instability. There are two factors
working against our instability today: the first is the widespread
high clouds that is suppressing our insolation and the second is
warming temps aloft as the jet stream lifts northward across the
region. Models show enough Convective Inhibition (CIN) across the
basin that it will be difficult to get much in the way of showers
going. Forcing with this incoming wave will be weak with the best
dynamics skirting across the northwest portion of the forecast
area. The other area that will see a better chance for showers
will be across the higher terrain across southeast WA and into the
Central Panhandle Mountains. The mountains will have a better
chance to break the capping inversion this afternoon. Pullman and
Lewiston have see a brief shower as they develop and move
northeastward off of the Blue Mountains. We will see a chance for
some showers across the basin today into the Spokane/Coeur d'Alene
areas, but, due to the lack of instability, I elected to cover
this with sprinkles as they will be hit or miss and should be
rather brief.

There is a considerable amount of shear across the region today up
to around 50 kts between 0-6 kms; however, this shear may act to
hinder shower development with the lack of instability, and
equilibrium level will only be up around 15-20 kft. So we may see
shower pulse up and die off relatively quickly as they get sheared
apart. Due to the lack of instability, I pulled out the mention
of thunderstorms across the Cascades, northern mountains and
across the Camas Prairie. There is a slim chance that we get a few
lighting strikes, but, with equilibrium levels relatively low, it
will be hard to get the necessary charge separation of
thunderstorms today. /SVH

&&

.AVIATION...
18Z TAFS: A weak shortwave disturbance combined with ample
moisture will result in scattered showers across the region. Best
chances will be across the mountains. There is enough CIN across
the basin that showers across these areas will be harder to come
by; however, a brief rain shower will be possible. Best chances
for showers will be at the KPUW and KLWS taf sites. Cigs and vis
are expected to remain above 3 kft with VFR conditions through
Thursday morning. /SVH

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        70  54  78  57  87  60 /  10  10   0   0   0  10
Coeur d'Alene  69  54  78  54  86  58 /  20  10   0   0   0  10
Pullman        70  52  79  54  87  57 /  30  30   0   0   0  10
Lewiston       78  59  85  61  95  64 /  50  30  10   0   0  10
Colville       73  51  82  52  92  57 /  20  20   0   0   0   0
Sandpoint      68  50  77  50  86  52 /  30  20  10   0   0  10
Kellogg        66  52  76  55  89  58 /  30  20  10   0   0  10
Moses Lake     76  56  86  60  91  61 /  20  20   0   0   0   0
Wenatchee      76  60  83  63  90  65 /  20  20   0   0   0   0
Omak           75  53  82  57  90  60 /  30  20  10   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Jun 26, 4:47 AM PST, 8 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
547 AM PDT WED JUN 26 2013

IDZ001>004-026-027-WAZ031>038-041>044-271300-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
547 AM PDT WED JUN 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 26, 12:06 PM PST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
106 PM PDT WED JUN 26 2013

IDZ026-WAZ032-033-262030-
WHITMAN WA-NEZ PERCE ID-ASOTIN WA-
106 PM PDT WED JUN 26 2013

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EXTREME SOUTHEASTERN WHITMAN COUNTY IN EASTERN WASHINGTON
  WEST CENTRAL NEZ PERCE COUNTY IN NORTH CENTRAL IDAHO
  NORTH CENTRAL ASOTIN COUNTY IN SOUTHEAST WASHINGTON

UNTIL 130 PM PDT

AT 102 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF CLARKSTON..MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM. NATIONAL WEATHER SERVICE DOPPLER RADAR
ALSO IS INDICATING SOME WEAK ROTATION WITH THIS STORM WHICH MAY BE
AN INDICATION OF A FUNNEL CLOUD AT THE BASE OF THE THUNDERSTORM.

LOCATIONS IMPACTED INCLUDE...
   CLARKSTON...
   LEWISTON...

LAT...LON 4632 11724 4646 11721 4655 11685 4652 11683
      4633 11680 4632 11681
TIME...MOT...LOC 2005Z 261DEG 18KT 4640 11718

VAN HORN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Nez Perce

When
June 26, 1:15 PM PST to 1:45 PM PST
Where
Nez Perce County, 0.86 mi NNW of East Lewiston to 0.8 mi S of East Lewiston
Reported by
Mesonet
Coordinates
46.431, -117.028

A CWOP mesonet site in Lewiston recorded 0.51 in twenty minutes. The intense rainfall overwhelmed the city's infrastructure leading to urban flooding and closed streets. Among the closures were G Street, Adams Lane, and Idaho Street. Nearly a foot of water was observed on sections of the blue bridge. The water receded within an hour and no injuries or damage was reported in this event.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2013Every state in 2013This day in weather historyWarnings in Idaho, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455050.